American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Burton’s Line

Burton’s Line: A Tell Tale Sign

burtonline60.gr2.lrgA 39-year-old man with diabetes who had been taking ayurvedic medication for 2 years presented with loss of appetite of 2 months duration with vomiting and severe colicky abdominal pain of 1 week duration. On examination, pallor was present. Cardiovascular, respiratory, and abdominal examination results were within normal limits.

Clinical Summary 
On investigation, the patient’s hemoglobin level was 6.1 g, peripheral blood smear showed microcytic hypochromic anemia with basophilic stippling (Figure 1), and reticulocyte count was 10%. Stool examination, upper gastrointestinal endoscopy, ultrasound scan of abdomen, hemoglobin electrophoresis, and serum iron, serum ferritin, and total iron-binding capacity levels were normal. Urine porphobilinogen was negative.

Fasting blood glucose was 70 mg/dL, and postprandial blood glucose was 250 mg/dL. Urine ketone bodies were negative.

On examination of the oral cavity, a purple blue line (Burtonian line) was present in the gingiva (Figures 2 and 3). Blood lead level estimation was done by atomic absorption and found to be 77.17 μg/dL (reference range < 10 μg/dL). Treatment was started with D-penicillamine 250 mg, 3 times per day. After 1 month of treatment, the patient showed symptomatic improvement in his appetite and abdominal pain. D-penicillanmine treatment was continued until the patient’s blood lead levels were less than 10 μg/dL, which took 6 months from the day of initiation of treatment. The ayurvedic medication was subjected to chemical analysis for lead content, and it contained 16,307.27 ±447 μg lead per capsule.

Discussion
Ayurveda is a traditional form of medicine, and ayurvedic medications can contain herbs, minerals, heavy metals, or animal products made in standardized or nonstandardized formulations.(1, 2, 3) Clinical manifestations of lead toxicity include symptoms referable to the central nervous system, peripheral nervous system, hematopoietic system, renal system, and gastrointestinal system. The peripheral blood smear may show evidence of hemolysis, normochromic or hypochromic microcytic anemia, and basophilic stippling of red blood corpuscles. The reticulocyte count may be elevated because of increased red blood corpuscle destruction. The reaction of circulating lead with sulfur ions released by oral microbial activity may cause the deposition of lead sulfide at the interface of the teeth and gums, referred to as “Burton’s line.” The exact pathogenic mechanism of lead-induced abdominal colic is unknown. Several cases of acute abdominal colic due to lead toxicity have been reported. (4, 5)  The whole blood lead level is the most sensitive and specific test in the evaluation of lead toxicity.

To read this article in its entirety, please visit our website.

— M. Suresh Babu, MD, K.V.K.S.N. Murthy, MBBS, Sameer Sasidharan, MBBS

This article originally appeared in the October 2012 issue of The American Journal of Medicine.

Related article: Ayurvedic Remedy for Diabetes as a Cause of Lead Poisoning: A Case Report

Comments are closed.

UA-42320404-1